Quantifying Uncertainties on Excursion Sets Under a Gaussian Random Field Prior

Azzimonti, Dario Filippo; Bect, Julien; Chevalier, Clément; Ginsbourger, David (2016). Quantifying Uncertainties on Excursion Sets Under a Gaussian Random Field Prior. SIAM/ASA Journal on Uncertainty Quantification, 4(1), pp. 850-874. Society for Industrial and Applied Mathematics 10.1137/141000749

[img]
Preview
Text (Arxiv preprint)
1501.03659v2.pdf - Submitted Version
Available under License Publisher holds Copyright.

Download (696kB) | Preview

We focus on the problem of estimating and quantifying uncertainties on the excursion set of a function under a limited evaluation budget. We adopt a Bayesian approach where the objective function is assumed to be a realization of a Gaussian random field. In this setting, the posterior distribution on the objective function gives rise to a posterior distribution on excursion sets. Several approaches exist to summarize the distribution of such sets based on random closed set theory. While the recently proposed Vorob'ev approach exploits analytical formulae, further notions of variability require Monte Carlo estimators relying on Gaussian random field conditional simulations. In the present work we propose a method to choose Monte Carlo simulation points and obtain quasi-realizations of the conditional field at fine designs through affine predictors. The points are chosen optimally in the sense that they minimize the posterior expected distance in measure between the excursion set and its reconstruction. The proposed method reduces the computational costs due to Monte Carlo simulations and enables the computation of quasi-realizations on fine designs in large dimensions. We apply this reconstruction approach to obtain realizations of an excursion set on a fine grid which allow us to give a new measure of uncertainty based on the distance transform of the excursion set. Finally we present a safety engineering test case where the simulation method is employed to compute a Monte Carlo estimate of a contour line.

Item Type:

Journal Article (Original Article)

Division/Institute:

08 Faculty of Science > Department of Mathematics and Statistics > Institute of Mathematical Statistics and Actuarial Science

UniBE Contributor:

Azzimonti, Dario Filippo; Chevalier, Clément and Ginsbourger, David

Subjects:

300 Social sciences, sociology & anthropology > 360 Social problems & social services
500 Science > 510 Mathematics

ISSN:

2166-2525

Publisher:

Society for Industrial and Applied Mathematics

Funders:

[4] Swiss National Science Foundation

Projects:

[UNSPECIFIED] Bayesian set estimation relying on random field priors

Language:

English

Submitter:

David Ginsbourger

Date Deposited:

20 Sep 2016 17:35

Last Modified:

20 Oct 2016 09:43

Publisher DOI:

10.1137/141000749

ArXiv ID:

arXiv:1501.03659

BORIS DOI:

10.7892/boris.87839

URI:

https://boris.unibe.ch/id/eprint/87839

Actions (login required)

Edit item Edit item
Provide Feedback